Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 284, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Sep 4, 2016, 7:54 PM CDT for Campbell County, South Dakota. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 4, 2016, 7:54 PM CDT (00:54 UTC)
- Expired
- Sep 4, 2016, 8:30 PM CDT
- In force
- 36 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Campbell County, SD
The radar
The Aberdeen radar (KABR), 121 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 4, 7:56 PM CDT | HAIL 1.75 | 4 Ese Mound City, SD | . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 4, 4:53 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.9 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 776 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 354 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
442
WUUS53 KABR 050054
SVRABR
SDC021-050130-
/O.NEW.KABR.SV.W.0284.160905T0054Z-160905T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
754 PM CDT SUN SEP 4 2016
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN CAMPBELL COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
* UNTIL 830 PM CDT
* AT 754 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MOUND
CITY... OR 15 MILES NORTH OF SELBY...MOVING NORTH AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
ARTAS AROUND 815 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4594 9973 4564 9985 4564 10007 4594 10005
TIME...MOT...LOC 0054Z 190DEG 30KT 4572 9997
HAIL...1.00IN
WIND...60MPH
$$
TDK2 follow-up statements
283
WWUS53 KABR 050110
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
810 PM CDT SUN SEP 4 2016
SDC021-050130-
/O.CON.KABR.SV.W.0284.000000T0000Z-160905T0130Z/
CAMPBELL SD-
810 PM CDT SUN SEP 4 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHEASTERN CAMPBELL COUNTY...
AT 810 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ARTAS...OR 14
MILES NORTHWEST OF EUREKA...MOVING NORTH AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE STORM WILL BE NEAR...
ARTAS AROUND 815 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4576 9980 4580 10003 4594 10005 4594 9973
TIME...MOT...LOC 0110Z 194DEG 31KT 4587 9988
HAIL...1.00IN
WIND...60MPH
$$
TDK503
WWUS53 KABR 050129
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
829 PM CDT SUN SEP 4 2016
SDC021-050139-
/O.EXP.KABR.SV.W.0284.000000T0000Z-160905T0130Z/
CAMPBELL SD-
829 PM CDT SUN SEP 4 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CAMPBELL COUNTY
WILL EXPIRE AT 830 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
NORTH CENTRAL SOUTH DAKOTA.
LAT...LON 4576 9980 4580 10003 4594 10005 4594 9973
TIME...MOT...LOC 0128Z 190DEG 30KT 4587 9988
$$
TDKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 6:41 PM CDT, 1 hour 13 minutes earlier.
Area forecast discussion, Sep 4, 6:41 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 641 PM CDT SUN SEP 4 2016 .UPDATE... Issued at 634 PM CDT SUN SEP 4 2016 See updated aviation discussion below. && .SHORT TERM...(This Evening through Tuesday Afternoon) Issued at 302 PM CDT SUN SEP 4 2016 Stratus clouds early today has helped limit instability overhead, with the influence of the shortwave still to our west across eastern WY. The 19Z sfc map shows the low over Jackson and Jones Counties in central SD, with the trough extending northeast through far northwestern Brown County. Initial showers/few thunderstorms have developed in the past hour over far southwestern SD up through Perkins County to our west. The trend for late afternoon-evening thunderstorms continues to be slower and slower. Best chance for us initially will be across central SD, and then firing up the trough. With little eastward progression of the frontal boundary, heavy rain will be the initial threat with any stronger storms. Most short term model guidance indicates enhanced storms over western SD around 00Z Monday. At that point, effective shear values increase to 40-65kts over the western counties with supercells becoming more probable. Expect storms to continue to slowly slide east and move near or west of the Missouri River by 03Z. Would not be surprised if another hour or 2 slowdown will be needed in our afternoon fcst to the pops/wx this evening. Will continue to monitor. Along with heavy rain, strong winds will also be a significant concern as we move into the late evening-overnight hours. Along with the hail potential, more bowing segments will be possible after 03Z as the shortwave helps enhance development across our area. Consensus is that the storms will be over the east half after 06Z Monday, and to the east shortly after 09Z. Kept T+ in the fcst for pops over 65 percent. Monday afternoon could bring additional showers/thunderstorms to the southeastern counties as the sfc boundary lingers over southeastern SD and an additional low rides up the trough from NE. The persistent trough will move just to our southeast, into southern MN/northern IA on Tuesday as a ridge attempt to build in from the north. Will still have some pesky lingering showers/thunderstorms southeast through Tuesday afternoon as highs top out in the low to mid 70s CWA wide. .LONG TERM...(Tuesday Evening through Sunday) Issued at 302 PM CDT SUN SEP 4 2016 The early part of the long term remains fairly active. A decent mid level trof over the Rockies will shift east as the flow flattens across the CONUS. The main chunks of energy come through on Wednesday/Wednesday night, and again Thursday night/Friday. The main sfc frontal boundary is expected to remain south of the forecast area, with mostly overrunning pcpn expected across the ABR CWA. At this point chances for severe weather appear low given relatively low forecast MLCAPES. However, deep layer shear will be moderate to strong through most of the period; and that could lead to low cape/hi shear svr storms. Temperatures overall should favor near to maybe a bit below normal during the periods where pcpn is expected. && .AVIATION...(For the 00Z TAFS through 00Z Monday Evening) Issued at 634 PM CDT SUN SEP 4 2016 Showers and thunderstorms will affect much of the region this evening and into the early overnight. Some of the storms may be severe, with large hail and heavy rain being the main threats. Periods of MVFR cigs and vsbys are likely with the stronger storms. Once the storms exit the region late tonight, an area of IFR cigs will work their way across the CWA, and will linger into the morning hours on Monday. VFR conditions will prevail Monday afternoon. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && SHORT TERM...KF LONG TERM...TDK AVIATION...Parkin
Hazardous weather outlook, Sep 4, 5:10 AM CDT, 14 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 510 AM CDT SUN SEP 4 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-051015- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 510 AM CDT SUN SEP 4 2016 /410 AM MDT SUN SEP 4 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS CAN BE EXPECTED, MAINLY LATE THIS AFTERNOON THROUGH TONIGHT. SOME THUNDERSTORMS COULD PRODUCE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL IN EXCESS OF 1-2 INCHES WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ADDITIONAL THUNDERSTORMS ARE POSSIBLE ON MONDAY. EAST CENTRAL SOUTH DAKOTA WILL HAVE THE BEST POTENTIAL OF SEEING SEVERE STORMS MONDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON. SD
In the hours before
Special weather statement, Sep 4, 6:30 PM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 630 PM CDT SUN SEP 4 2016 SDZ034-050015- SULLY SD- 630 PM CDT SUN SEP 4 2016 ...SPECIAL WEATHER STATEMENT FOR EASTERN SULLY AND SOUTHERN POTTER COUNTIES UNTIL 715 PM CDT... AT 629 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ONIDA...MOVING NORTHEAST AT 25 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ONIDA...AGAR...COTTONWOOD LAKE NEAR AGAR... SULLY LAKE AND STONE LAKE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR NORTH CENTRAL AND CENTRAL SOUTH DAKOTA. LAT...LON 4466 10019 4490 10016 4490 9974 4461 9997 TIME...MOT...LOC 2329Z 202DEG 20KT 4477 10004 KF
Local storm report, Sep 4, 6:40 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
640 PM CDT SUN SEP 4 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM HAIL 4 WNW FORT PIERRE 44.39N 100.45W
09/04/2016 E1.00 INCH STANLEY SD PUBLIC
HAIL OF VARIOUS SIZES INCLUDING QUARTER
SIZED.
&&
NWS ABERDEEN SD
IRIS SYSTEMLocal storm report, Sep 4, 6:51 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
651 PM CDT SUN SEP 4 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 PM TSTM WND GST 13 E WESTOVER 43.74N 100.40W
09/04/2016 E60 MPH JONES SD PUBLIC
.
&&
NWS ABERDEEN SD
IRIS SYSTEMSpecial weather statement, Sep 4, 6:56 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 656 PM CDT SUN SEP 4 2016 SDZ036-037-048-051-050045- LYMAN SD-BUFFALO SD-HAND SD-HYDE SD- 656 PM CDT SUN SEP 4 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BUFFALO... NORTHEASTERN LYMAN...SOUTHERN HYDE AND SOUTHWESTERN HAND COUNTIES UNTIL 745 PM CDT... AT 656 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER STEPHAN...OR 15 MILES NORTH OF FORT THOMPSON...MOVING NORTHEAST AT 25 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... STEPHAN AND LAKE SHARPE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR CENTRAL SOUTH DAKOTA. LAT...LON 4413 9954 4430 9965 4453 9926 4418 9907 TIME...MOT...LOC 2356Z 234DEG 22KT 4428 9943 KF
Special weather statement, Sep 4, 7:01 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
701 PM CDT SUN SEP 4 2016
SDZ009-010-016-050045-
EDMUNDS SD-WALWORTH SD-POTTER SD-
701 PM CDT SUN SEP 4 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FAULK...SOUTHWESTERN
EDMUNDS...EASTERN POTTER AND SOUTHEASTERN WALWORTH COUNTIES UNTIL 745
PM CDT...
AT 701 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GETTYSBURG...MOVING NORTH AT 35 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GETTYSBURG...HOVEN...LEBANON...TOLSTOY...LOWRY AND GORMAN.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
NORTH CENTRAL SOUTH DAKOTA.
LAT...LON 4538 9953 4525 9956 4524 9958 4520 9957
4490 9965 4490 10008 4542 10001
TIME...MOT...LOC 0001Z 189DEG 30KT 4506 9997
KFSpecial weather statement, Sep 4, 7:38 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 738 PM CDT SUN SEP 4 2016 SDZ037-050145- HAND SD- 738 PM CDT SUN SEP 4 2016 ...SPECIAL WEATHER STATEMENT FOR CENTRAL HAND COUNTY UNTIL 845 PM CDT... AT 737 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER MILLER DALE COLONY...OR 11 MILES SOUTHWEST OF MILLER...MOVING NORTHEAST AT 25 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MILLER...ST. LAWRENCE...REE HEIGHTS...MILLER DALE COLONY... SUNSHINE BIBLE ACADEMY AND VAYLAND. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR CENTRAL SOUTH DAKOTA. LAT...LON 4426 9916 4451 9929 4477 9892 4435 9870 TIME...MOT...LOC 0037Z 228DEG 20KT 4441 9917 TDK
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 7:01 PM CDT | Special Weather Statement | ABR | Potter | 44 min |
| Sep 4, 7:13 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hughes, Hyde, Lyman | 47 min |
| Sep 4, 7:38 PM CDT | Special Weather Statement | ABR | Hand | 67 min |
| Sep 4, 8:29 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman, Stanley | 61 min |
| Sep 4, 9:05 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman, Stanley | 25 min |
| Sep 4, 9:22 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hughes, Hyde, Jones, Lyman and 1 more | 53 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.